MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U1ENDICU
Medical Device Problem Codes Device Emits Odor (1425); No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a patient information cannot be provided due to canada personal information and electronic documents act pipeda s.7(3) (c.1) h3: medtronic has not received the suspect device/component from the customer for evaluation nor has the device been evaluated by the medtronic service engineer.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that while in use on a patient this 980 ventilator alarmed, stopped ventilating, had a black screen and had a burning smell."the patient began to desaturate and required manual ventilation with a bag-valve mask." the patient was removed from the ventilator and placed on an alternate ventilator with no injury.
 
Additional Manufacturer Narrative
Section d9 was updated due to device evaluation section h6 evaluation codes were updated due to device evaluation: method code (annex b) remove b17 and add b01 result code (annex c) remove c20 and add c13 conclusion code (annex d) remove d15 and add d02 component code (annex g) remove g07003 and add g02005 h3 h3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that while in use on a patient this 980 ventilator alarmed, stopped ventilating, had a black screen and had a burning smell.The device was available for evaluation.The service personnel (sp) inspected the ventilator and confirmed that the unit would not power on.Sp identified evidence of thermal damage to the user interface (ui) printed circuit board assembly (pcba) as well as a faulty breath delivery (bd) power distribution pcba.Sp replaced both the ui pcba and the bd power distribution/bd power controller pcba as a set.Per the customer's request, one battery was replaced.The ventilator passed all calibrations and tests per the manufacturer's specifications at the time of service.The cause of the reported events was isolated in the field to a potential fault in the ui pcba and bd power distribution pcba.The event is included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Section d9 was updated due to parts returned section h6 evaluation code result (annex c) additional code added due to analysis of parts returned h3 device evaluation summary: was updated due to analysis of parts returned.Medtronic conducted an investigation based on all information received.It was reported that while in use on a patient this 980 ventilator alarmed, stopped ventilating, had a black screen and had a burning smell.The device was available for evaluation.The service personnel (sp) inspected the ventilator and confirmed that the unit would not power on.Sp identified evidence of thermal damage to the user interface (ui) printed circuit board assembly (pcba) as well as a faulty breath delivery (bd) power distribution pcba.Sp replaced both the ui pcba and the bd power distribution/bd power controller pcba as a set.Per the customer's request, one battery was replaced.The ventilator passed all calibrations and tests per the manufacturer's specifications at the time of service.One bd power controller pcba was returned to medtronic for analysis.The component was visually inspected and functionally tested with no malfunction or product deficiency observed.One ui pcba was returned to medtronic for analysis.Visual inspection of the returned ui pcba found thermal damage to a capacitor, confirming the ui pcba to be faulty.One bd power distribution pcba was returned to medtronic for analysis.Visual inspection of the returned bd power distribution pcba found thermal damage to a resistor, confirming the bd power distribution pcba to be faulty.If thermal damage on the ui pcba and the bd power distribution pcba occurs while in use on a patient, it is possible for the ventilator's response to be a loss of ventilation to the patient.The cause of the reported events was determined to be faults in the ui pcba and bd power distribution pcba.The event is included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key23363425
Report Number8020893-2025-00251
Device Sequence Number21048792
Product Code CBK
UDI-Device Identifier10884521171138
UDI-Public(01)10884521171138(11)180622
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U1ENDICU
Device Catalogue Number980U1ENDICU
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2025
Supplement Date Received by Manufacturer01/08/2026
02/10/2026
Initial Report FDA Received Date10/22/2025
Supplement Report FDA Received Date01/09/2026
02/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown